MAUDE Adverse Event Report: THORATEC CORPORATION THORATEC® HEARTMATE® XVE AND HEARTMATE II®, APICAL CORING KNIFE; VENTRICULAR (ASSIST) BYPASS

THORATEC CORPORATION THORATEC® HEARTMATE® XVE AND HEARTMATE II®, APICAL CORING KNIFE; VENTRICULAR (ASSIST) BYPASS
Model Number 1050
Medical Device Problem Code Dull, Blunt (2407)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/05/2024
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the surgeon stated the apical coring knife was dull.The coring knife was unable core the ventricle and the surgeon used a traditional blade to complete the coring needed for left ventricular assist device (lvad) insertion.
 
Additional Manufacturer Narrative
No further information was provided.A supplemental report will be submitted when the manufacturer¿s investigation is completed.
 
Additional Manufacturer Narrative
D4, h4: updated device serial number, udi number, manufacture and expiration dates.G3: pma number added.Manufacturer's investigation conclusion: evaluation of the returned coring knife, serial number (b)(6), could not confirm the reported event of the knife not being sufficiently sharp.A specific cause for the reported event could not be conclusively determined through this evaluation.The coring knife, serial number (b)(6), was returned with both blade caps and handle unattached.The coring knife was in used condition as residue consistent with blood was present on its internal and external body as well as the blade edge.Areas of the blade were also covered in a small amount of rust.Initial visual inspection of the blade did not reveal any obvious damage or irregularities.Microscopic inspection of the coring knife was performed, and areas of rust were observed on the knife and blade edge, consistent with fluid contact during the patient's implant surgery.Further microscopic inspection of the blade edge revealed no major imperfections.A cut test was performed with the returned coring knife and a polyurethane test pad.The knife was able to cut through this material without issue and functioned as intended.Review of manufacturing documentation found no deviations from manufacturing or quality specifications.In addition, a capa was opened to further investigate issues related to the coring knife not being able to cut.The relevant sections of the device history records were reviewed and showed no deviations from manufacturing or quality assurance specifications.The heartmate 3 left ventricular assist system (lvas) instructions for use (ifu) lists the apical coring knife as an optional component for device implantation in the introduction section.The surgical procedures section provides information on preparing and handling the coring knife.This section also states that during the implant process, a complete backup system (implant kit and external components) must be available on-site and in close proximity for use in an emergency.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
THORATEC® HEARTMATE® XVE AND HEARTMATE II®, APICAL CORING KNIFE
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
lindsey sallese
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key20995697
Report Number2916596-2024-52637
Device Sequence Number4567138
Product Code DSQ
UDI-Device Identifier00813024010227
UDI-Public(01)00813024010227(17)251109
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P160054
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 03/27/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/09/2025
Device Model Number1050
Device Catalogue Number1050
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/16/2024
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/05/2024
Supplement Date Received by Manufacturer03/26/2025
Initial Report FDA Received Date12/20/2024
Supplement Report FDA Received Date03/27/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/09/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age69 YR
Patient SexMale
Patient Weight66 KG
Patient EthnicityHispanic